Duquesne hosted an event for overdose awareness on Tuesday, complete with a souvenir of free Narcan, otherwise known as naloxone.
This presentation came at the right time, as opioid overdoses in America have been on a steady incline since 2018, according to the National Institute on Drug Abuse.
Speakers at the event included members of Helping to Educate and Rehabilitate Together (HEART), as well as DU Cares representative Daniel Gittins and Duquesne pharmacy assistant professor Robert Laux.
The main presentation was led by two Office of Residence Life officials Grace Scanlon and Madison Grube, and it gave step-by-step instructions on how to help a person overdosing on opioids.
First, the signs of an overdosing patient are shown in a number of symptoms such as slowed breathing, blue fingertips and what may look like falling asleep.
After the descriptions of what overdoses can look like, the speakers offered Amazon gift cards as prizes, and a Kahoot at the end to see how much everyone learned with prizes for top point-scorers.
Naloxone is a drug specifically designed for opioid overdoses, with an easy-to-administer nasal spray with no capacity to abuse the drug. There are also instructions right on the box, but the three P’s are easy to remember: Peel, place and press.
Scanlon and Grube said how no one can give Narcan to themselves, so it was heartwarming to see so many people on campus caring about the health of others.
“If just one person helps someone using naloxone, even if it’s not from us, that would be pretty cool,” Scanlon said.
According to Laux and Gittins, opioids attach to a certain center in the brain, but naloxone interrupts this attachment. The effects of naloxone are stronger than opioids for 30 to 90 minutes, and they take the overdose victim out of their high completely. During this distress, which begins almost immediately, it is important to give the patient their space while trying to reassure them and make the individual aware that they were given naloxone.
Pittsburgh has a large history of overdoses, and Laux and Gittins agreed it has been a problem in increasingly worse and new ways. First, it was an abuse of heroin and morphine. Then, once Purdue Pharma introduced opium and falsely advertised it as a nonaddictive opioid, there was a noticeable spike in overdoses. Now, fentanyl is the newest dangerous drug and has been found to be easily laced in any type of drug.
Gittins said that he believes students should be armed with Narcan when they go out on the weekends because bars and parties are where overdoses are most likely to occur.
“Be aware, be educated,” Laux said.
Gittins echoed the sentiment and said they have seen too many young people die.
They agreed everybody should become familiar with naloxone, even if they don’t know any addicts.
As of 2015, naloxone can be given to people without a prescription, and it is free when received directly from a pharmacist, said the pharmacist students representing HEART at the presentation.
Along with this, there has been implementation of the Good Samaritan Act, which gives a person who administered naloxone legal protection from prosecution or charges for drug-related crimes.
The group encouraged students to find more information and become naloxone certified by visiting https://www.train.org/main/welcome.
“Regardless of who you are or what medications you take, it’s always good to have naloxone,” said Emily Curtin, a member of HEART.